Alert archive / Texas / Red Flag Warnings in 2026

Red Flag Warning 9, NWS Midland/Odessa, TX

March 21, 202624 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 21, 2026, 2:42 PM CDT for 24 counties in Texas. It took effect at Mar 22, 2026, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2026, 2:42 PM CDT (19:42 UTC)
In effect from
Mar 22, 2026, 10:00 AM CDT
Expired
Mar 22, 2026, 10:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
All 24 counties

Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS84 KMAF 211942
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
242 PM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR 20-FT WINDS ABOVE 20 MPH, 
RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER
FOR THE PERMIAN BASIN AND LOWER TRANS PECOS...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING 
THROUGH SUNDAY EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE 
HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR 
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

TXZ045>048-050>053-061>063-068>070-075-082-221000-
/O.UPG.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/
/O.NEW.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-
Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
242 PM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR 20-FT WINDS ABOVE 20 MPH, 
RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER
FOR THE PERMIAN BASIN AND LOWER TRANS PECOS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 10 PM CDT Sunday. The Fire Weather Watch is
no longer in effect.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 to 5 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116>119-TXZ059-060-067-270>274-277>279-221000-
/O.CON.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Loving-Winkler-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-Central Brewster-
242 PM CDT Sat Mar 21 2026 /142 PM MDT Sat Mar 21 2026/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING 
THROUGH SUNDAY EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE 
HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR 
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS...

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...3 to 4 or near-critical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
294 
WWUS84 KMAF 220845
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY 
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

NMZ116>119-TXZ270>272-279-220945-
/O.CAN.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Central Brewster-
345 AM CDT Sun Mar 22 2026 /245 AM MDT Sun Mar 22 2026/

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE GUADALUPE AND DELAWARE MOUNTAINS, VAN HORN AND 
THE HIGHWAY 54 CORRIDOR, CENTRAL BREWSTER COUNTY, AND SOUTHEAST
NEW MEXICO...

Widespread critical fire weather conditions are not expected.

$$

TXZ059-060-067-273-274-277-278-230300-
/O.UPG.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/
/O.EXA.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/
Loving-Winkler-Ward-Eastern Culberson-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
345 AM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY 
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER...

* WINDS...Southwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...1 or elevated.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045>048-050>053-061>063-068>070-075-082-230300-
/O.CON.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-
Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
345 AM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY 
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER...

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...2 or elevated.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44
802 
WWUS84 KMAF 220852
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
352 AM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

TXZ045>048-050>053-059>063-067>070-075-082-273-274-277-278-230300-
/O.CON.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Eastern Culberson-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
352 AM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER...

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...2-3 or elevated to near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

44

$$
544 
WWUS84 KMAF 221730
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1230 PM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

TXZ045>048-050>053-059>063-067>070-075-082-273-274-277-278-230300-
/O.CON.KMAF.FW.W.0009.000000T0000Z-260323T0300Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Eastern Culberson-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
1230 PM CDT Sun Mar 22 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY
OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF
WEST TEXAS...

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph, shifting
  to northeast at 20 to 30 mph with gusts up to 40 mph this
  evening.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...2 to 5 or near-critical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

55

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:24 PM CDT, 2 hours 18 minutes earlier. Its key messages:

  • Updated at 1223 PM CDT Sat Mar 21 2026
  • Near to record-breaking high temperatures today and Sunday.
  • A cold front enters the region Sunday night/Monday morning, resulting in a brief respite from the heat Monday, before temperatures recover for the rest of the week.
  • Critical fire weather conditions are possible Sunday.
Area forecast discussion, Mar 21, 12:24 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Sat Mar 21 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 1223 PM CDT Sat Mar 21 2026

- Near to record-breaking high temperatures today and Sunday.

- A cold front enters the region Sunday night/Monday morning,
  resulting in a brief respite from the heat Monday, before
  temperatures recover for the rest of the week.

- Critical fire weather conditions are possible Sunday.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 345 AM CDT Sat Mar 21 2026

The heat continues!  WV imagery this morning shows a dominating
upper ridge centered over southeast Arizona, putting West Texas and
Southeast New Mexico under dry, northeast flow aloft.  At the
surface, return flow continues, and will linger through the short
term.  As such, unseasonably warm temperatures will persist.
Yesterday, Midland International Air & Space Port set a new record
of 96 F, beating the old record of 94 F set in 2017.  The next
couple of days look like low-hanging fruit as well, as highs today
and Sunday will plateau almost 25 F above climatology, making it
feel more like late June than late March.  Critical fire wx will be
possible over most of the area Sunday, partly because of the heat.
Tonight, mostly clear skies will promote efficient radiational
cooling.  However, this will be largely negated by a 40 kt LLJ set
to develop, keeping mixing in play and overnight minimums averaging
around 15 F above normal.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 345 AM CDT Sat Mar 21 2026

Sunday night, an upper disturbance traversing the upper CONUS will
send a cold front into the region, w/the latest NAM buffer soundings
putting fropa at KMAF ~ 05Z Monday, a couple of hours faster than 24
hours ago.  Models suggest a few hours of high gap winds through
KGDP, but this time of year, models ease up on winds as the event
approaches.  Since this is 4th period, we'll forgo a watch attm.
This front will knock upwards of 15 F off temperatures Monday
afternoon, making Monday the coolest day this forecast. Even so,
highs will still come in ~ 7-9 F above normal.

Fortunately, this cold front will be ephemeral, as temperatures
rebound quickly Tuesday as the upper ridge builds eastward, w/the
LREF centering it over the Texas Gulf coast by Friday afternoon.  By
Thursday afternoon, highs should average 20-25 F above normal,
similar to what's expected this afternoon.  A secondary cold front
is due to intrude upon the area late Thursday night, knocking around
5 F off highs Friday afternoon.

Unfortunately, this synoptic pattern offers little in the way of
moisture return, and the grids remain dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sat Mar 21 2026

VFR conditions prevail. Generally southerly to southwesterly winds
remain light through the period, although winds become breezy at FST
and MAF later tonight (generally sustained between 12-19 knots).

&&

.FIRE WEATHER...
Issued at 345 AM CDT Sat Mar 21 2026

Today, widespread critical minimum relative humidity is expected
across Southeast New Mexico and West Texas. This will combine
with increasing ERCs and and drying fuels to result in elevated
fire weather conditions across Southeast New Mexico and most of
West Texas.

Sunday, under record-breaking heat, minimum relative humidity
will drop to critical levels everywhere, and in the low single
digits in some locations, resulting in widespread RFTI of 4.
Although pre- frontal 20-ft winds are forecast to be rather tepid,
ERCs will be 90th percentile or above, especially north. This
will coincide will critically to extremely dry fuels to promote
an environment of easy fire starts. A cold front will move in
after 00Z, and this will exacerbate any ongoing fire starts. For
these reasons, we'll issue a fairly broad watch for Sunday, and
let the day shift whittle it down to a warning once 20-ft wind
fields are better-defined. Attm, the area of most concern will be
everything east of the Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               99  61  99  53 /   0   0   0   0
Carlsbad                 97  55  99  53 /   0   0   0   0
Dryden                   98  56  97  57 /   0   0   0   0
Fort Stockton            98  65 100  56 /   0   0   0   0
Guadalupe Pass           88  61  89  53 /   0   0   0   0
Hobbs                    96  54  98  49 /   0   0   0   0
Marfa                    90  47  91  46 /   0   0   0   0
Midland Intl Airport     97  60  99  54 /   0   0   0   0
Odessa                   96  60  98  55 /   0   0   0   0
Wink                     97  54  99  54 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday morning through Sunday evening
     for Andrews-Borden-Central Brewster-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:43 AM CDTFire Weather WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more25 hr

Nearby

Red Flag Warnings in Texas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.